Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 140, NWS New Orleans, LA

June 28, 2004Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 28, 2004, 12:30 PM CDT for Saint Bernard Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 12:30 PM CDT (17:30 UTC)
Expired
Jun 28, 2004, 1:00 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS54 KLIX 281730
SVRNEW
LAC087-281800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 100 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 7 MILES SOUTHEAST OF CHALMETTE NEAR
  VIOLET...MOVING NORTHEAST AT 10 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2988 8991 2984 8986 2996 8975 3000 8986

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:40 AM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 3:40 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 AM CDT MON JUN 28 2004

.DISCUSSION...
CURRENTLY OBSERVING SOME CONVECTION IN THE COASTAL WATERS THAT
APPEAR TO BE DEVELOPING IN THE FRINGE OF THE BERMUDA RIDGE NOSING
INTO THE MOUTH OF THE MISSISSIPPI RIVER REGION. THIS WOULD BE
TYPICAL OF A LAND/SEA BREEZE REGIME NORMALLY...BUT DISTRIBUTION
SUGGEST OTHERWISE. DECAYING STATIONARY FRONT NEAR I-20 CORRIDOR
CONTINUES TO PROVIDE BAROCLINIC FOCUS FOR TODAY AND TUESDAY. WHILE
IT WOULD SEEM OPTIMISTIC TO LOWER POPS AFTER A VERY WET PAST
WEEK...PRUDENCE SUGGEST MAINTAINING HIGHER THAN NORMAL POPS FOR A
FEW MORE DAYS. GFS MODEL DOES NOT FULLY BUILD A CLEAN BERMUDA RIDGE
INTO THE FORECAST AREA FOR STEADY STATE SEASONABLE DAYTIME
CONVECTION. AS SHORT-WAVES CONTNUE TO TRACK ACROSS THE GULF
STATES...WILL LEAVE UNCERTAINTIES ON TIMING AND COVERAGE EACH DAY
BEFORE DEEPER LAYERED MARINE LAYER BECOMES ESTABLISHED IN THE LATTER
DAYS OF THE FORECAST PACKAGE. WILL BE GOING CLOSER TO THE GFS
GUIDANCE ON BOTH POPS AND TEMPS. ALSO HAVE SOME CONCERNS FOR PULSE
SEVERE CONVECTION ONCE AGAIN TODAY...GIVEN FAVORABLE DOWNBURST
PROFILE. WILL LOOK INTO THIS MORE FOR HWO ISSUANCE.

&&

PRELIMINARY POINT NUMBERS...
MCB 88 69 88 70 / 60 30 70 30
BTR 89 71 88 71 / 60 30 70 30
MSY 89 75 89 75 / 50 30 60 30
GPT 88 75 89 75 / 50 30 60 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.
&&

24
Hazardous weather outlook, Jun 28, 11:20 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT MON JUN 28 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-291200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1120 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST...SOUTH AND COASTAL
MISSISSIPPI AND EAST CENTRAL AND SOUTHEAST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOODING...
A FEW AREA RIVERS ARE AT OR ABOVE FLOOD STAGE. PLEASE REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
DAMAGING WINDS 40 TO 65 MPH...LARGE HAIL WITH DIAMETERS OF PENNY TO
QUARTER SIZE...AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE PERIOD.
A FEW OF THE THUNDERSTORMS MAY BECOME STRONG BRIEFLY EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER ACTIVATION MAY BE REQUESTED
DURING THE AFTERNOON HOURS.

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:32 AM CDTSpecial Marine WarningLIX58 min
Jun 28, 10:35 AM CDTSpecial Marine WarningLIX55 min
Jun 28, 12:17 PM CDTSpecial Marine WarningLIX58 min
Jun 28, 12:17 PM CDTSpecial Marine WarningLIX58 min
Jun 28, 2:26 PM CDTSevere Thunderstorm WarningLIXLivingston34 min
Jun 28, 2:57 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington48 min
Jun 28, 3:32 PM CDTSevere Thunderstorm WarningLIXWashington43 min
Jun 28, 4:14 PM CDTSpecial Marine WarningLIX61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.